Annals of Internal Medicine 117(4): 292-296, 1992.
Frankel SR, Eardley A, Lauwers G, et al.
To describe a novel complication of therapy with all-trans retinoic acid in patients with acute promyelocytic leukemia. DESIGN: Case series. SETTING: Comprehensive cancer center. PATIENTS: Consecutive patients with a morphologic diagnosis of acute promyelocytic leukemia who underwent remission induction treatment with all-trans retinoic acid, 45 mg/m2 body surface area per day. MEASUREMENTS AND
Nine of 35 patients (26%; 95% CI, 9% to 52%) with acute promyelocytic leukemia who were treated with all-trans retinoic acid developed a syndrome consisting primarily of fever and respiratory distress. Additional prominent signs and symptoms included weight gain, lower-extremity edema, pleural or pericardial effusions, and episodic hypotension. The onset of this symptom complex occurred from 2 to 21 days after starting treatment. Three deaths occurred; post-mortem examinations in two patients showed pulmonary interstitial infiltration with maturing myeloid cells. Six other patients survived, each achieving complete remission (five patients with all-trans retinoic acid only; 1 patient with chemotherapy). In six of the nine cases, the onset of the syndrome was preceded by an increase in peripheral blood leukocytes to a level of at least 20 x 10(9) cells/L. Certain therapeutic interventions, including leukapheresis, temporary cessation of therapy with all-trans retinoic acid, and cytotoxic chemotherapy in moderate doses were not useful after respiratory distress was established. However, the administration of high-dose corticosteroid therapy (dexamethasone, 10 mg IV intravenously every 12 hours for 3 or more days) early in the course of the syndrome resulted in prompt symptomatic improvement and full recovery in three of four patients.
The use of all-trans retinoic acid to induce hematologic remission in patients with acute promyelocytic leukemia is associated in some patients with the development of a potentially lethal syndrome that is not uniformly accompanied by peripheral blood leukocytosis. Early recognition of the symptom complex of fever and dyspnea, combined with prompt corticosteroid treatment, may decrease morbidity and mortality associated with this syndrome.
Rheinische Friedrich- Wilhelms- Universität Bonn